It was a revelation to learn from your article on asthma (Vol 3 No 8) that "steroids can also cause serious mood changes, symptoms of schizophrenia or manic depression, possibly glaucoma".
My husband, a lifelong asthmatic, was on oral corticosteroids from 1962 to 1982. In early 1969 he became severely depressed and was treated for this with tricyclic anti depressants. Left on 125mg of the drug after coming out of depression, he escalated to hypomania and was then treated for manic depression.After I had got over the initial shock, I became convinced that the tricyclics were responsible.
>From 1982 my husband had been on inhaled corticosteroids, so there is the possibility that not only was this medication involved in causing the original symptoms, but it is still aggravating the situation. Also, he now has symptoms of glaucoma.
I am sure that you will appreciate that we need to be able to quote reliable medical sources if we are to be listened to by the professionals. J F, Edenbridge.
Look no further than the information given out by drug companies in the Data Sheet Compendium and the Physician's Desk Reference.
This is what Merck Sharp & Dohme had to say about Hydrocortone (hydrocortinsone) an oral steroid, in the 1992 PDR:
"Prolonged used of corticosteroids may produce . . . cataracts, glaucoma with possible damage to the optic nerves . . .
"Psychic derangements may appear when corticosteroids are used, ranging frrom euphoria, insomnia, mood swings, personality changes, and severe depression, to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids."
It is interesting that you say your husband was switched from oral to inhaled steroids in 1982. Allen & Hanburys, a division of Glaxo, which manufactures beclomethasone dipropionate (Beclovent in the US, Becotide in the UK) warns that, "during withdrawal from oral steroids, some patients may experience symptoms of systemically active steroid withdrawal, e.g. . . . depression, despite maintenance or even improvement of respiratory function."
As for tricyclics, the PDR listing for Tofranil (imipramine hydrochloride) lists the following potential adverse reactions: "Confusional states (especially in the elderly) with hallucinations, disorientation, delusion, anxiety, restlessness, agitation; insomnia and nightmares, hypomania, exacerbation of psychosis." It also warns that "extreme caution should be used when this drug is given to: . . . patients with increased intraocular pressure . . . or history of narrow angle glaucoma. . ."
In other words, it may be that the steroids brought on the depression and eye problems, and the drugs used to treat the depression made everything worse. Our advice would be to confront a responsible doctor with this evidence and work toward getting your husband off the drugs. A nutritional ophthalmologist might be able to improve your husband's eyesight ( WDDTY Vol 2 No 3).